Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 108, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 23, 2001, 4:32 PM EDT for Carter County, Kentucky. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 4:32 PM EDT (20:32 UTC)
- Expired
- Aug 23, 2001, 5:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Carter County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 4:40 PM EDT | Thunderstorm Wind | Grayson, KY | A few trees and large branches were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
772 WUUS51 KRLX 232033 SVRRLX KYC043-232115- /NEW.KRLX.SV.W.0164.232032-232115/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 432 PM EDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARTER COUNTY IN KENTUCKY... * UNTIL 515 PM EDT... * AT 422 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM IN WESTERN CARTER COUNTY MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...GRAYSON...CARTER CAVES. --CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:25 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 23, 3:25 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT THU AUG 23 2001
ACTIVE EVENING ON TAP AS S/W MOVES ACROSS REGION TONIGHT. THIS S/W
HAS PLENTY OF MOISTURE TO WORK WITH ALONG WITH HEATING THIS
AFTERNOON. MODELS IN AGREEMENT ON FRONT PUSHING SOUTH OF FORECAST
AREA TONIGHT. AS S/W PASSES OVER REGION AND TURNS UPPER FLOW
TOWARDS NORTHWEST. WHILE LOCALLY HEAVY RAIN WILL BE WITH SOME
THUNDERSTORMS THIS EVENING THE SOUTHWARD PUSH AND CELL MOVEMENT
SHOULD PREVENT TRAINING. HIGH BUILDS IN DURING FRIDAY AND SATURDAY
BUT NEXT SYSTEM TO PUSH ACROSS REGION BY SUNDAY NIGHT INTO MONDAY.
REST OF EXTENDED LOOKS DRY AND COOL THROUGH THURSDAY.
.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR
WVZ005>008-013>016-024>028-033>038-046-047.
VA...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR VAZ003-004.
KY...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR KYZ101>103-105.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR OHZ086-087.
.END/SIKORAIn the hours before
Local storm report, Aug 23, 3:15 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0315 PM EDT THU AUG 23 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0313 PM CLENDENIN WV WIND DAMAGE
08/23/01 KANAWHA LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
0258 PM AND 0313 PMLocal storm report, Aug 23, 3:36 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0336 PM EDT THU AUG 23 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0334 PM BECKLEY WV 1.00 INCH HAIL
08/23/01 RALEIGH EVENT OCCURRED BETWEEN
0319 PM AND 0334 PMLocal storm report, Aug 23, 4:10 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0410 PM EDT THU AUG 23 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM OCEANA WV 1.25 INCH HAIL
08/23/01 WYOMING EVENT OCCURRED BETWEEN
0353 PM AND 0408 PMLocal storm report, Aug 23, 4:16 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0416 PM EDT THU AUG 23 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM OCEANA WV 1.00 INCH HAIL
08/23/01 WYOMING EVENT OCCURRED BETWEEN
0359 PM AND 0414 PMNearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.